Alert archive / Michigan / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 1, NWS Gaylord, MI

February 11, 1999Grand Traverse County, Wexford County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Feb 11, 1999, 6:11 PM EST for Grand Traverse County, Wexford County, Michigan. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 11, 1999, 6:11 PM EST (23:11 UTC)
Expired
Feb 11, 1999, 7:00 PM EST
In force
49 min
Issued by
NWS Gaylord, MI
Area
Whole counties

Counties Grand Traverse County, MI, Wexford County, MI

The radar

The NCL Michigan radar (KAPX), 79 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 11, 6:30 PM ESTThunderstorm Wind 50Traverse City, MIA tree was toppled on powerlines.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 11, 5:45 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 1999-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 1999-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
526 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAPN 112312
SVRAPN
MIC055-165-120000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
611 PM EST THU FEB 11 1999

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRAND TRAVERSE COUNTY IN NORTHWESTERN LOWER MICHIGAN
  WEXFORD COUNTY IN NORTHWESTERN LOWER MICHIGAN

* UNTIL 700 PM EST

* AT 618 PM EST... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM NEAR TRAVERSE CITY SOUTH TO
  WEST OF CADILLAC.  THE LINE WAS MOVING NORTHEAST AT 45 MPH.


* THE SEVERE THUNDERSTORMS WILL REACH...

  TRAVERSE CITY...BY 615 PM
  CADILLAC........BY 615 PM

A 61 MPH WIND GUST WAS REPORTED BY A SPOTTER IN WELLSTON IN SOUTHEAST
MANISTEE COUNTY.

PERSONS IN AND NEAR THESE AREAS SHOULD REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED. THIS STORM IS CAPABLE OF PRODUCING
WIND GUSTS OF AT LEAST 65 MPH. WINDS THIS HIGH CAN MAKE DRIVING VERY
DIFFICULT...MOTORISTS IN THE PATH OF THE STORM SHOULD PULL OFF TO THE
SIDE OF THE ROAD.

BORIS
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 11, 2:35 PM EST, 3 hours 36 minutes earlier.

Area forecast discussion, Feb 11, 2:35 PM EST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
235 PM EST THU FEB 11 1999

AREAS OF DENSE FOG HAVE BEEN FORMING AS DEWPOINTS IN THE UPPER 40S AND
LOWER 50S ARE BEING ADVECTED OVER THE SNOWPACK ACROSS NORTHERN LOWER.
AREAS OF FOG...LOCALLY DENSE...WILL PERSIST THROUGH THE REST OF THE
AFTERNOON. WILL UPDATE ALL ZONES TO INCLUDE AREAS OF FOG...LOCALLY
DENSE.

NORCROSS

In the hours before

Special weather statement, Feb 11, 12:12 PM EST, 5 hours 59 minutes before
MIZ008-015>036-041-042-121200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1212 PM EST THU FEB 11 1999

...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

A STRONG COLD FRONT WILL APPROACH THE REGION THIS EVENING...THEN CROSS
THE AREA OVERNIGHT. A FEW THUNDERSTORMS IN ADVANCE OF THE COLD FRONT
COULD REACH PORTIONS OF NORTHWEST LOWER AND EASTERN UPPER MICHIGAN WEST
OF I-75 TOWARD EVENING. HOWEVER...BETTER CHANCES FOR SCATTERED
THUNDERSTORMS WILL DEVELOP FROM LATER THIS EVENING INTO THE OVERNIGHT
HOURS AS THE COLD FRONT CROSSES THE REGION.

THESE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE. THE THUNDERSTORMS
WILL MOVE TO THE NORTHEAST AT AROUND 40 MPH AND COULD BE ACCOMPANIED BY
LOCALIZED WIND GUSTS IN EXCESS OF 45 MPH AND BRIEF HEAVY DOWNPOURS. ALL
THUNDERSTORMS CONTAIN DEADLY LIGHTNING.

STAY TUNED TO NOAA WEA(THER RADIO...OR YOUR LOCAL MEDIA OUTLETS...FOR
THE LATEST WEATHER INFORMATION.

NORCROSS
Special weather statement, Feb 11, 5:15 PM EST, 56 minutes before
MIZ025>036-041-042-120400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
515 PM EST THU FEB 11 1999

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
IN EFFECT UNTIL 1100 PM EST THURSDAY FOR THE FOLLOWING COUNTIES:

IN MICHIGAN:

ALCONA             ARENAC             BENZIE
CRAWFORD           GLADWIN            GRAND TRAVERSE
IOSCO              KALKASKA           MANISTEE
MISSAUKEE          OGEMAW             OSCODA
ROSCOMMON          WEXFORD

A STRONG COLD FRONT WILL CROSS THE REGION THIS EVENING. THE
COMBINATION OF INCREASED MOISTURE AND DYNAMICS WILL MAKE
THUNDERSTORMS POSSIBLE ACROSS ALL OF NORTHERN LOWER MICHIGAN THIS
EVENING...HOWEVER THE STRONGEST THUNDERSTORMS WILL BE MAINLY SOUTH
OF M-72.

THUNDERSTORMS IN THE WATCH AREA MAY BE ACCOMPANIED BY WIND GUSTS UP
TO 60 MPH AND BRIEF HEAVY DOWNPOURS. ALL THUNDERST0RMS CONTAIN
DEADLY LIGHTNING.

STAY TUNED TO NOAA WEATHER RAD~IO...OR YOUR LOCAL MEDIA OUTLETS...FOR
THE LATEST WEATHER INFORMATION.

HOLGUIN
Special weather statement, Feb 11, 5:50 PM EST, 21 minutes before
MIZ008-015>036-041-042-110400-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
550 PM EST THU FEB 11 1999

...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN....

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SCATTERED THUNDERSTORMS ARE EXPECTED OVER ALL OF NORTHERN LOWER
MICHIGAN THIS EVENING. THERE IS A SLIGHT RISK THAT SOME OF THE STORMS
WILL BECOME SEVERE. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR
AREAS ALONG AND SOUTH OF M-72 THROUGH 1100 PM TONIGHT.

THE THUNDERSTORMS WILL MOVE EAST AT 45 MPH OVER LAKE MICHIGAN AND WILL
AFFECT AREAS BETWEEN I-75 AND THE LAKE MICHIGAN SHORELINE THROUGH 900
PM. THE THUNDERSTORMS ARE EXPECTED TO AFFECT AREAS EAST OF I-75 BETWEEN
800 PM AND 1100 PM TONIGHT.

SOME OF THE THUNDERSTORMS WILL PRODUCE WIND GUSTS TO 60 MPH AND
HEAVY DOWNPOURS. ALL THUNDERSTORMS CONTAIN DEADLY LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL MEDIA OUTLETS FOR THE
LATEST WEATHER INFORMATION.

SWR
Local storm report, Feb 11, 6:11 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
611 PM EST THU FEB 11 1999

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0609 PM    WELLSTON                  MI   61 MPH TSTM GUST
02/11/99   MANISTEE

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 6:30 PM ESTSevere Thunderstorm WarningAPXKalkaska, Missaukee45 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.